Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 493, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2004, 11:01 PM CDT for Brule County, Gregory County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2004, 11:01 PM CDT (04:01 UTC)
- Expired
- Aug 8, 2004, 12:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Brule County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 212 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3835 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 080401
SVRFSD
SDC015-053-080500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT AUG 7 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWEST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL MIDNIGHT CDT
* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF CHAMBERLAIN TO 42
MILES SOUTHWEST OF CHAMBERLAIN...OR FROM 20 MILES NORTHWEST OF
CHAMBERLAIN TO 11 MILES NORTHWEST OF WINNER...MOVING EAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHAMBERLAIN AROUND 1130 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4411 9981 4341 10020 4322 9931 4349 9926
4392 9892
$$
RSRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:30 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 7, 8:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SAT AUG 7 2004 .DISCUSSION... TROF LOW PRES/DVLPG CDFNT FM CNTRL ND TO WRN SD FLWD BY GOOD PRES RISES TO NW AS STG SHORT WAVE IN MONT MAKES ITS MOVE EWD. TSTMS SCTD AHEAD OF TROF BUT SHOULD DVLP ESEWD AND CONSOLIDATE SOME AS THE SYS MOVES INTO BTR MOISTURE CONVERGENCE IN ERN SD OVERNIGHT. SEEMS SYS ABOUT 3 HRS AHEAD OF SCHEDULE AND MAY INCRS POPS TO LKLY IN NWRN CWA AFT MIDN SPRDG E AND S IN SERN SD AND WRN PART OF SWRN MN LATE. BIG QUESTION IS THERE ENUF OOMPH FM TROF TO MENTION CHC SVR SEWD INTO CWA BEFORE RUNNING OUT OF GAS...AND WHETHER IT WILL IT TAP INTO BTR INFLOW INTO THE MRNG. NEW SOUNDINGS INDIC POTENTIAL FOR SOME SVR TSTM GSTS WITH STEEP LAPSE RATES AND DRY MID LVLS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Aug 7, 11:11 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1111 AM CDT SAT AUG 7 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1111 AM CDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ISOLATED THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING OVER SOUTHWEST MINNESOTA...AROUND THE MARSHALL AND WINDOM AREAS...AS WELL AS OVER PARTS OF SOUTH CENTRAL SOUTH DAKOTA...AROUND BURKE AND LAKE ANDES. IF THEY DO DEVELOP...THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTH DAKOTA...AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON...THEN MOVE EAST AND SOUTHEAST OVERNIGHT. SOME OF THESE STORMS COULD WORK INTO EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE TONIGHT...THEN INTO NORTHWEST IOWA ON SUNDAY MORNING. SOME OF THESE STORMS COULD BE SEVERE AS WELL...WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER PARTS OF SOUTHWEST MINNESOTA...AND SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.